Compounded Avastin Recalled After Causing Serious Eye Infections

Avastin Causing Serious Eye Infections

A compounding pharmacy in Augusta, Ga. has recalled syringes of the drug Avastin that were distributed nationwide. The U.S. Food and Drug Administration (FDA) announced the recall after five patients suffered eye infections that could leave them blind as a result of using the medication.

The Centers for Disease Control and Prevention reported that the five patients are suffering from endophthalmitis. Endophthalmitis is an inflammation of the internal coats of the eye and can cause loss of vision.

Avastin, which is typically used to treat various forms of cancer, is also used by physicians to treat macular degeneration, a disorder that causes blindness over time. Physicians use Avastin as a cheaper alternative to FDA-approved macular degeneration therapies.

The FDA claims that unclean conditions led to a lack of sterility during the production of the drug. This is just the most recent of several recalls linked to compounding pharmacies. Five months ago, the FDA shut down a compounding center in Framingham, Mass. after contaminated sterile injections led to a deadly outbreak of meningitis. A similar recall of magnesium sulfate was issued this week after mold was found in bags of the medication.

Source: “Another nationwide recall of compounded medicine.” Los Angeles Times. March 22, 2013.
Review My Case for Free
An attorney will review your case within 24 hours, and we will reach out with next steps.
First Name
Email
Phone
Tell us about your case: